Tornadoes · United States · Alabama · 2001

F0 tornado, Ansley, Alabama, November 24, 2001

This F0 tornado ran 0.2 miles across Pike County on November 24, 2001, touching down at 8:42 PM CST and reaching 50 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 24, 2001
Touchdown
8:42 PM CST (02:42 UTC)
Path length
0.2 miles (0.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Pike County
Touchdown point
31.880, -86.120
Lift-off point
31.880, -86.120
Record number
549

What the Weather Service recorded

A very brief tornado touchdown occurred in the Ansley Community. A few trees were blown down along the short path. Beg: 31 53.414/86 07.118 End: 31 53.539/86 06.819

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
02:40 UTC03:15 UTCSevere Thunderstorm WarningBMX
03:50 UTC04:15 UTCTornado WarningBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 01:12 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Nov 24, 2:53 PM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Nov 24, 2:53 PM CST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
253 PM CST SAT NOV 24 2001

ACTIVE WEATHER CONTINUES INTO THE EVENING...WITH ATTENTION FOR LATER
PERIODS DEFERED UNTIL LATER.  WILL UPDATE FORECAST AS SOON AS DUTIES
ALLOW.

.BHM...NONE.

In the hours before

Special weather statement, Nov 24, 3:01 PM CST, 5 hours 41 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
301 PM CST SAT NOV 24 2001

TORNADO WATCH NUMBER 818 HAS EXPIRED FOR THE FOLLOWING COUNTIES...

  BIBB...BLOUNT...CHILTON...DALLAS...JACKSON...JEFFERSON...
  MARSHALL...PERRY....

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH HAS BEEN EXTENDED UNTIL 345 PM...

  DEKALB...ETOWAH...SHELBY...ST CLAIR...
Special weather statement, Nov 24, 5:15 PM CST, 3 hours 27 minutes before
ALZ019>021-027>029-035>038-040>047-049-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
515 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 820...

  CALHOUN...CHEROKEE...CHILTON...DALLAS...TALLADEGA...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 820
WHICH IS IN EFFECT UNTIL 800 PM...

  AUTAUGA...BULLOCK...CHAMBERS...CLAY...CLEBURNE...
  COOSA...ELMORE...LEE...LOWNDES...MACON...
  MONTGOMERY...PIKE...RANDOLPH...TALLAPOOSA...
Special weather statement, Nov 24, 6:10 PM CST, 2 hours 32 minutes before
ALZ019>021-027>029-035>038-040>047-049-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
610 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 820...

  AUTAUGA...CLAY...COOSA...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 820
WHICH IS IN EFFECT UNTIL 800 PM...

  BULLOCK...CHAMBERS...CLEBURNE...ELMORE...LEE...
  LOWNDES...MACON...MONTGOMERY...PIKE...RANDOLPH...
  TALLAPOOSA...
Special weather statement, Nov 24, 6:58 PM CST, 1 hour 44 minutes before
ALZ019>021-027>029-035>038-040>047-049-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
658 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 820...

  CHAMBERS...ELMORE...LOWNDES...RANDOLPH...TALLAPOOSA...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 820
WHICH IS IN EFFECT UNTIL 800 PM...

  BULLOCK...LEE...MACON...MONTGOMERY...PIKE...

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

2.7 hours before the tornado, 157 km from the path. November 25, 2001.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1498 joules per kilogram, CIN -5, lifted condensation level 511 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-11-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 341 square meters per square second, 0 to 6 km bulk shear 48 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1498 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
471 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
3.1
Supercell composite
12.7
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 12:00Z

9.3 hours after it, 157 km from the path. November 25, 2001.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -79958, lifted condensation level 1789 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-11-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -60 square meters per square second, 0 to 6 km bulk shear 54 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-79958 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.8 K/km

Open this sounding in Storm Lab

This ground now

The live radar over the trackEvery 2001 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of November 24, 2001

57 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 2412:40 AM CSTF3Morehouse Parish, LA to AR30.0880311$2.3 million
November 2412:43 AM CSTF1Grant Parish, LA11.530
November 241:14 AM CSTF0Winn Parish, LA2.930
November 241:25 AM CSTF2White, AR5.58803
November 241:31 AM CSTF1Chicot, AR1.0100$500,000
November 241:35 AM CSTF1Caldwell Parish, LA5.030
November 241:55 AM CSTF4Winterville–Mount Bayou tornado, MS30.388048$4.1 million
November 242:05 AM CSTF2Avoyelles Parish, LA1.0103$50,000
November 242:42 AM CSTF1Coahoma, MS10.0400$130,000
November 243:10 AM CSTF2Quitman, MS43.5300333$7.5 million
November 244:10 AM CSTF2DeSoto, MS6.03009$1.9 million
November 244:15 AM CSTF3Humphreys, MS5.04005$4.0 million
November 244:51 AM CSTF0Hinds, MS0.250$1,000
November 245:18 AM CSTF0Hinds, MS0.350
November 245:25 AM CSTF4Madison–Canton tornado, MS11.5880221$12 million
November 246:10 AM CSTF0Madison Parish, LA0.550$1,000
November 246:25 AM CSTF1Leake, MS0.250$1,000
November 246:47 AM CSTF2Calloway, KY11.53004$750,000
November 249:30 AM CSTF0Oktibbeha, MS0.150
November 2410:10 AM CSTF1Noxubee, MS8.050$400,000
November 2410:55 AM CSTF3Pickens, AL38.930021$1.4 million
November 2411:02 AM CSTF0Hale, AL0.250$10,000
November 2411:15 AM CSTF0Clarke, MS0.550$30,000
November 2411:21 AM CSTF2Winston, AL1.97013$890,000
November 2411:39 AM CSTF1Tuscaloosa, AL2.075$30,000
November 2411:45 AM CSTF0Choctaw, AL0.120$10,000
November 2412:02 PM CSTF0Clarke, MS0.350$3,000
November 2412:10 PM CSTF2Morgan, AL4.93002$500,000
November 2412:34 PM CSTF0Hale, AL2.975$30,000
November 2412:35 PM CSTF0Choctaw, AL0.120$10,000
November 2412:37 PM CSTF0Tuscaloosa, AL0.230$1,000
November 2412:56 PM CSTF0Marengo, AL0.650$4,000
November 2412:59 PM CSTF1Cullman, AL2.1200$70,000
November 241:00 PM CSTF0Choctaw, AL0.120$30,000
November 241:02 PM CSTF0Cullman, AL0.250$1,000
November 241:19 PM CSTF4Highland Lake–Oneonta tornado, AL10.150022$1.1 million
November 241:31 PM CSTF2St. Clair, AL13.41251$500,000
November 241:41 PM CSTF2Marshall, AL2.03007$400,000
November 241:50 PM CSTF2Madison, AL2.6300$500,000
November 242:25 PM CSTF2DeKalb, AL7.1100$100,000
November 243:01 PM CSTF2Cherokee, AL8.220024$300,000
November 244:06 PM ESTF1Dade, GA1.5528$70,000
November 243:10 PM CSTF2St. Clair, AL4.51002$500,000
November 243:42 PM CSTF2Talladega, AL3.140015$800,000
November 243:54 PM CSTF1Autauga, AL9.850$40,000
November 243:59 PM CSTF2Talladega, AL9.1200$230,000
November 244:03 PM CSTF1Calhoun, AL7.72505$250,000
November 244:42 PM CSTF0Conecuh, AL0.120$10,000
November 245:08 PM CSTF0Butler, AL3.0100$30,000
November 245:10 PM CSTF1Clay, AL6.1300$100,000
November 245:42 PM CSTF1Butler, AL6.01503$100,000
November 246:30 PM CSTF0Butler, AL0.120$10,000
November 248:08 PM ESTF1Shelby, IN16.0100$1.0 million
November 247:10 PM CSTF0Escambia, AL0.120$30,000
November 247:28 PM CSTF0Covington, AL0.120$10,000
November 248:30 PM CSTF0Covington, AL0.260$10,000
November 249:27 PM CSTF1Pike, AL11.875$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.